Neutropenia is one of the many side effects caused by both chemotherapeutic agents and malignancies. Once a patient is neutropenic, they are susceptible to myriad infections that can quickly become lethal. One such infection is neutropenic enterocolitis (NEC), which, if not diagnosed early, can lead to significant morbidity and even death.
Initially, many of the reports of NEC were in pediatric patients with hematologic malignancies.1 NEC has also been reported in adults with both solid and hematologic malignancies; however, there is a lack of quality prospective data.2 The exact incidence is not known, but a large, retrospective review of the literature calculated an incidence of NEC in approximately 5.3% of hospitalized patients with solid tumors undergoing high-dose chemotherapy, and those with hematologic malignancies or aplastic anemia.2
The exact pathophysiology explaining NEC is not entirely clear; however, one hypothesis is that neutropenia facilitates the translocation of bacteria across the gut wall. Consequently, this can lead to a severe inflammatory response and a multitude of harmful sequelae including bowel ischemia, hemorrhage, necrosis, and perforation. In patients who are receiving chemotherapy, certain agents may contribute to the increased permeability of the gut wall in already neutropenic patients and facilitate the translocation of bacteria. Chemotherapeutic agents that have been implicated in NEC include taxanes, gemcitabine, doxorubicin, and vincristine.1 Numerous bacterial, viral, and fungal species have been associated with NEC including gram-positive and -negative bacteria, Clostridium difficile (C. diff), candida, and cytomegalovirus.1
Patients with NEC typically present with fever, abdominal pain and distension, nausea, vomiting, and diarrhea that can be bloody, watery, or mucosal. Depending on the segment of colon involved, the abdominal pain may localize to the right lower quadrant, as in the case of typhlitis, which is colitis of the ileocecal area. There should be a low threshold to rule out NEC in a neutropenic patient complaining of these symptoms, including the prompt ordering of radiologic studies to confirm the diagnosis. Both ultrasound and computed tomography (CT) scans of the abdomen have been used to diagnose NEC, although CT is typically the radiologic test of choice if the patient is stable.3 In an unstable patient, bedside ultrasound can be used in place of a CT scan. A CT scan of a patient with NEC may show bowel wall thickening, dilated cecum with pericecal fluid, presence of pneumatosis intestinalis, and a nodular bowel wall.3 There is no role for colonoscopy or barium enema to diagnosis NEC because of the high risk of perforation.
Unfortunately, there are no standardized guidelines for the treatment of NEC. Initial management of a patient with either suspected or confirmed NEC includes bowel rest, intravenous fluids, antibiotics, and blood transfusions, as needed. Depending on the patient’s clinical exam and imaging results, the surgical team should be consulted when appropriate. A patient with a surgical abdomen may have severe gastrointestinal bleeding, peritonitis, perforation, or a combination of these symptoms. Initial antibiotics should cover gram-negative bacteria at minimum; however, each clinical scenario is different and may require gram-positive, double gram-negative (with an aminoglycoside), and fungal coverage. Based on the clinical history and exam, empiric coverage for extended-spectrum beta lactamase organisms and C. diff may be warranted as well.
- Cloutier RL. Neutropenic enterocolitis. Hematol Oncol Clin North Am. 2010;24(3):577-584.
- Gorschlüter M, Mey U, Strehl J, et al. Neutropenic enterocolitis in adults: systematic analysis of evidence quality. Eur J Haematol. 2005;75(1):1-13.
- Davila ML. Neutropenic enterocolitis. Curr Opin Gastroenterol. 2006;22(1):44-47.